Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 79, NWS Salt Lake City, UT

September 1, 2013Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 1, 2013, 11:27 AM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2013, 11:27 AM MDT (17:27 UTC)
Expired
Sep 1, 2013, 2:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 162 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 12:30 PM MDTFLASH FLOOD5 S Capitol Reef Np, UTPARK RANGERS REPORTED FLOODING IN THE CAPITOL GORGE SECTION OF CAPITOL REEF NATIONAL PARK...WITH WATER A FOOT HIGH FLOWING THROUGH THE GORGE...LEADING THEM TO TEMPORARILY CLOSE THE AREA TO VISITORS. ADDITIONAL FLOODING WAS REPORTED IN AND AROUND CAPITOL REEF N
Sep 1, 12:30 PM MDTFLASH FLOOD5 S Capitol Reef Np, UTPARK RANGERS REPORT FLOODING IN THE CAPITOL GORGE SECTION OF CAPITOL REEF NATIONAL PARK...AND HAVE TEMPORARILY CLOSED THE AREA TO VISITORS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 63 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 5.5 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2013-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2013-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
2060 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

831 
WGUS55 KSLC 011727
FFWSLC
UTC017-055-012030-
/O.NEW.KSLC.FF.W.0079.130901T1727Z-130901T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1127 AM MDT SUN SEP 1 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL GARFIELD COUNTY IN UTAH
  SOUTH CENTRAL WAYNE COUNTY IN UTAH

* UNTIL 230 PM MDT

* AT 1121 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED HEAVY RAIN FROM A THUNDERSTORM OVER CAPITOL REEF         
  NATIONAL PARK. RAINFALL RATES OF OVER AN INCH AN HOUR HAVE BEEN    
  REPORTED WITH THESE STORMS...WITH HEAVIER RAIN POSSIBLE THROUGH    
  THE EARLY AFTERNOON.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAPITOL    
  REEF NATIONAL PARK...FROM HIGHWAY 24 IN THE NORTH TO SHEETS GULCH  
  IN THE SOUTH. THIS INCLUDES GRAND WASH...CAPITOL GORGE...NOTEM     
  ROAD...AND PLEASANT CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3830 11128 3829 11106 3807 11105 3806 11126

$$

SCHOENING
2 follow-up statements
140 
WGUS75 KSLC 011855
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1255 PM MDT SUN SEP 1 2013

UTC017-055-012030-
/O.CON.KSLC.FF.W.0079.000000T0000Z-130901T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-WAYNE UT-
1255 PM MDT SUN SEP 1 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR SOUTH
CENTRAL WAYNE AND NORTH CENTRAL GARFIELD COUNTIES...

AT 1247 PM MDT...PARK RANGERS REPORT THAT FLASH FLOODING IS ONGOING 
AT CAPITOL REEF NATIONAL PARK...RESULTING IN THE CLOSING OF CAPITOL 
GORGE. FLOODING CONTINUES TO BE POSSIBLE ACROSS MUCH OF THE 
PARK...FROM HIGHWAY 24 IN THE NORTH DOWN TO SHEETS GULCH IN THE 
SOUTH. LOCATIONS EAST OF THE PARK...INCLUDING THE NOTOM ROAD...HAVE 
ALSO SEEN SIGNIFICANT RAINFALL AND COULD EXPERIENCE FLASH FLOODING.

ADDITIONAL RAINFALL WILL CONTINUE TO BE POSSIBLE THROUGH THE 
AFTERNOON...AS SCATTERED SHOWERS AND THUNDERSTORMS MOVE ACROSS 
SOUTHERN UTAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3830 11128 3829 11106 3807 11105 3806 11126

$$

SCHOENING
108 
WGUS75 KSLC 012028
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
228 PM MDT SUN SEP 1 2013

UTC017-055-012035-
/O.EXP.KSLC.FF.W.0079.000000T0000Z-130901T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-WAYNE UT-
228 PM MDT SUN SEP 1 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 230 PM MDT FOR SOUTH 
CENTRAL WAYNE AND NORTH CENTRAL GARFIELD COUNTIES...

RUNOFF FROM EARLIER PRECIPITATION ACROSS CAPITOL REEF NATIONAL PARK  
HAS DIMINISHED...SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 230 PM. 
HOWEVER...SOME ROADS...WASHES...AND STREAMS MAY STILL HAVE WATER 
FLOWING HIGHER AND FASTER THAN NORMAL...SO CAUTION IS ADVISED IN AND 
AROUND CAPITOL REEF NATIONAL PARK. 

SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE ACROSS THE 
AREA THROUGH THIS AFTERNOON AND THIS EVENING. CONTINUE TO MONITOR 
NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE LATEST 
WEATHER INFORMATION.

LAT...LON 3830 11128 3829 11106 3807 11105 3806 11126

$$

SCHOENING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 10:54 AM MDT, 33 minutes earlier.

Area forecast discussion, Sep 1, 10:54 AM MDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1054 AM MDT SUN SEP 1 2013

.SYNOPSIS...A VERY MOIST AIRMASS WILL REMAIN ACROSS SOUTHERN AND
CENTRAL UTAH TODAY. SOME OF THIS MOISTURE WILL WORK INTO THE
NORTH OVERNIGHT INTO LABOR DAY AS A LOW PRESSURE SYSTEM MOVES
THROUGH THE AREA. A DRYING TREND WILL FOLLOW FOR THE MIDDLE
PORTION OF THE UPCOMING WEEK.

&&

.DISCUSSION...COMPLICATED SET UP THIS MORNING REGARDING DEEP
MOISTURE ON THE ORDER OF 5 DEVIATIONS ABOVE NORMAL ACROSS THE
SOUTH...A REMNANT LOW LEVEL CIRCULATION FROM LAST EVES CONVECTION
IN VICINITY OF KBCE LIFTING NORTHEAST...A MID LEVEL SHEAR AXIS
ACROSS THE NORTH...AND A NEAR STATIONARY UPPER LOW SPINNING NEAR
LAKE MEAD. OF NOTE IS A SIGNIFICANT MOISTURE GRADIENT ACROSS THE
FAR NORTH. THE ONLY LIMITING FACTOR FOR DEEP CONVECTION CAPABLE OF
VERY HEAVY RAIN ATTM AND OVER THE NEXT FEW HOURS BEING CLOUD COVER
IN PLACE.

A LOOK AT OBSERVED 12Z RAOB PWAT INDICATES THE ANOMALOUS AND
IMPRESSIVE NATURE OF THIS CURRENT MOISTURE SURGE...KVEF 1.87
INCHES...KSLC 1.01 INCHES...KRIW 0.66 INCHES.

LOW 60 DEWPOINTS HAVE PUSHED AS FAR NORTH AS DELTA...POSSIBLY
DUGWAY PER MESOWEST. THE MOISTURE GRADIENT DROPS OFF EXTREMELY
SHARPLY NORTHEAST TO THE ID BORDER WHERE DEWPOINTS THERE REMAIN IN
THE 30S. BUFR SOUNDINGS CONTINUE TO ADVERTISE PROFILES SUFFICIENT TO
PRODUCE LOW-CENTROID CONVECTION ACROSS MUCH OF THE SOUTHERN TWO-
THIRDS OF THE STATE.

WEAK FORCING ASSOCIATED WITH THE LOW LEVEL CIRCULATION LIFTING
THROUGH SOUTH CENTRAL UTAH APPEARS TO LIFTING A BROAD SHIELD OF
MODERATE PRECIP NORTH NORTHEAST FROM BOULDER TO JUST SOUTH OF
PRICE...THOUGH RADAR REFLECTIVITIES REMAIN ON THE LOW SIDE DUE TO
SHALLOW NATURE OF CONVECTION. DEEPER UPDRAFTS ARE NOTED IN BOTH
VISIBLE AND IR SATELLITE HOWEVER. WILL BE FOCUSING ON THIS
FEATURE FOR ANY SHORT TERM FLASH FLOOD THREATS THIS MORNING...AND
THIS WILL LIKELY REMAIN A PLAYER THIS AFTERNOON DUE TO ENHANCED
INSTABILITY UPSTREAM ALONG THE SHARP MOISTURE GRADIENT ACROSS THE
NORTH. ADDITIONALLY WILL HAVE TO SHIFT FOCUS BACK TO THE
SOUTHWEST THIS AFTERNOON WHERE THE POTENTIAL FOR TORRENTIAL RAIN
REMAINS...ESPECIALLY AS THE UPPER LOW NEAR MEAD ENCROACHES ON THE
AREA LATE DAY.

THIS UPPER LOW IS FORECAST TO LIFT NORTH THROUGH THE STATE
BEGINNING LATE THIS AFTERNOON AND THROUGH TONIGHT. A QUICK LOOK
AT 12Z GUIDANCE CONTINUES TO SUGGEST BROAD FORCING AND WIDESPREAD
PRECIP MOVING THROUGH CENTRAL UTAH TONIGHT ON NORTH INTO NORTHERN
PORTIONS TOMORROW MORNING. A FLASH FLOOD WATCH REMAINS IN PLACE
FOR CENTRAL AND SOUTHERN UTAH THROUGH MUCH OF TONIGHT AS SUCH.

UPDATED FORECAST TO INCREASE CLOUD COVER AND LOWER MAX TEMPS
ACROSS THE NORTH TODAY. ADDED ISOLATED CONVECTION ACROSS THE
NORTHWEST DESERT PER LATEST TRENDS.

PREVIOUS DISCUSSION COVERS MID AND LATTER PERIODS BELOW...

SUBSIDENCE IN THE WAKE OF THIS WAVE SHOULD GREATLY LIMIT
CONVECTION ACROSS SOUTHERN UT DURING THE DAY MONDAY...WITH A
DECREASING TREND OVER THE NORTH AS THE AFTERNOON WEARS ON.

A GRADUAL DRYING TREND IS FORECAST FOR THE UPCOMING WEEK. A MID
LEVEL RIDGE IS FORECAST TO BECOME ESTABLISHED OVER THE CENTRAL
ROCKIES...AND DRIER CONTINENTAL AIR ROTATING AROUND THIS HIGH IS
FORECAST TO SPREAD FIRST ACROSS THE DESERT SOUTHWEST...THEN
EVENTUALLY INTO THE GREAT BASIN BY MIDWEEK. AS SUCH HAVE TRIMMED
POPS BACK 10-20 PERCENT THROUGH THIS TIME PERIOD.

AN UPPER LOW CURRENTLY SITTING OFF THE PACIFIC COAST IS FORECAST
TO EVENTUALLY EJECT INLAND THROUGH THE NORTH ROCKIES. THE MEDIUM
RANGE MODELS CONTINUE TO WAVER REGARDING WHETHER THE ASSOCIATED
COLD FRONT MAKES IT INTO NORTHERN UT...HOWEVER AT THE VERY LEAST A
DRY WESTERLY FLOW IN ITS WAKE IS FORECAST TO SPREAD OVER NORTHERN
AND CENTRAL UT LATE IN THE WEEK.

&&

.AVIATION...WINDS AT THE SLC TERMINAL WILL REMAIN FROM THE SOUTHEAST
THROUGH 20Z TO 22Z BEFORE SHIFTING TO THE NORTHWEST.  THERE IS A
20 PERCENT CHANCE THAT THE SLC TERMINAL WILL BE IMPACTED BY A
THUNDERSTORM THIS AFTERNOON. REGARDLESS OF WHETHER A STORM
DIRECTLY IMPACTS THE TERMINAL...THERE IS THE POTENTIAL FOR WINDS
TO BE GUSTY AND ERRATIC AT TIMES AFTER 22Z DUE TO OUTFLOW FROM
STORMS IN THE AREA.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR
     UTZ004-008-010-012>016-019>021-517-518.

WY...NONE.
&&

MERRILL/SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 1, 6:25 AM MDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
625 AM MDT SUN SEP 1 2013

UTZ001>016-019>021-517-518-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
625 AM MDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ABUNDANT MOISTURE ACROSS THE SOUTHERN HALF OF UTAH WILL PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY
RAINFALL AGAIN THIS AFTERNOON AND EVENING. A LOW PRESSURE SYSTEM
WILL PULL SOME OF THIS MOISTURE NORTHWARD INTO NORTHERN UTAH
OVERNIGHT MAINTAINING A THREAT FOR SHOWERS AND THUNDERSTORMS
CAPABLE OF PRODUCING HEAVY RAINFALL. FLASH FLOODING WILL BE
POSSIBLE ACROSS CENTRAL AND SOUTHERN UTAH...PARTICULARLY WITHIN
SLOT CANYONS...NORMALLY DRY WASHES...BURN SCARS AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LOW PRESSURE SYSTEM WILL MAINTAIN SHOWERS AND THUNDERSTORMS
ACROSS NORTHERN PORTIONS OF THE OUTLOOK AREA INTO MONDAY. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.
SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE OVER CENTRAL AND
SOUTHERN UTAH...HOWEVER THE AREAL COVERAGE AND STRENGTH OF THESE
STORMS WILL BE LIMITED.

A DRYING TREND IS EXPECTED FOR THE MIDDLE PORTION OF NEXT WEEK
WITH ANY THUNDERSTORM ACTIVITY BECOMING INCREASINGLY CONFINED TO
THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:16 PM MDTAreal Flood WarningSLCWashington6 hr
Aug 31, 8:35 PM MDTFlash Flood WarningSLCMillard3 hr
Sep 1, 11:31 AM MDTFlash Flood WarningSLCGarfield, Kane4 hr
Sep 1, 3:38 PM MDTFlash Flood WarningSLCKane6 hr
Sep 1, 4:03 PM MDTFlash Flood WarningSLCKane6 hr
Sep 1, 4:51 PM MDTFlash Flood WarningSLCEmery, Garfield, Wayne4 hr
Sep 1, 5:07 PM MDTFlash Flood WarningSLCGarfield3 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.